Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 201, NWS Morristown, TN

September 4, 2025Campbell County, Claiborne County, Union County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Sep 4, 2025, 10:15 AM EDT for Campbell County, Claiborne County, Union County, Tennessee; Lee County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2025, 10:15 AM EDT (14:15 UTC)
Expired
Sep 4, 2025, 11:00 AM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, TN, Claiborne County, TN, Union County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 43 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 7:01 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 4, 7:01 AM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
701 AM EDT Thu Sep 4 2025

...New AVIATION...

.DISCUSSION...
Issued at 125 AM EDT Thu Sep 4 2025

Key Messages:

1. A cold front will bring increasing chances of showers and storms,
especially this afternoon and evening. A few storms may become
strong to severe with damaging winds the main hazard.

2. A second cold front will bring additional afternoon showers and
storms Saturday. Friday will be dry between the two systems.

3. Above normal temperatures are expected Friday. Seasonally cool
temperatures Sunday into early next week after a frontal passage.

Discussion:

In the upper levels, a deep trough is still over the Eastern U.S.
stretching all the way to the GOA/FL. At the surface, a
vertically stacked low is well to the north over Ontario with a
cold front stretching from Canada into the Tennessee and Ohio
River Valleys. This active pattern will bring scattered showers
and storms mainly this afternoon and evening with more isolated
activity this morning. This afternoon will have better instability
with ML CAPE around 1000 to 1400 J/KG. Effective shear will be 30
to 35 knots, indicating that storms this afternoon may be a bit
better organized. SPC has a marginal risk for severe for our whole
forecast area. The primary threat will be gusty winds but small
hail will also be possible. This does not look like a clean
frontal passage. This front will likely stall just north of our
region.

Friday looks dry and hot with increasing POPs Friday night and
Saturday as a cold front approaches. A few strong storms seem
possible during max heating but even then ML CAPE looks fairly low
around 200 to 600 J/KG. Effective shear looks decent around 30 to 35
knots. The best forcing will be much farther north near the Great
Lakes. This will be a clean frontal passage late Saturday bringing
cooler temps and lower dew points. Also, a noticeable wind shift to
northerly winds.

Sunday through early next week looks dry with high pressure over the
Eastern U.S. and below normal temps, especially Sunday and Monday.

&&

.AVIATION...
(12Z TAFS)
Issued at 652 AM EDT Thu Sep 4 2025

Scattered showers and storms will continue to move eastward this
morning. A lull is expected by late morning before another round
of scattered showers and storms moves into the region this
afternoon and evening. Activity will be more isolated to the south
near CHA and to a lesser extent TYS. Some storms will produce
gusty winds and possibly small hail. VFR is likely outside of
thunderstorms. Although, some fog will be possible late tonight
but confidence is low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             87  66  92  69 /  40  10   0  20
Knoxville McGhee Tyson Airport, TN  83  65  89  68 /  60  30   0  30
Oak Ridge, TN                       82  63  88  67 /  70  20   0  40
Tri Cities Airport, TN              78  61  85  63 /  70  30   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...McD
AVIATION...McD
Hazardous weather outlook, Sep 4, 1:43 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
143 AM EDT Thu Sep 4 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
143 AM EDT Thu Sep 4 2025 /1243 AM CDT Thu Sep 4 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase ahead of a cold front
this afternoon and evening. A few storms may become strong to
severe, posing a threat for isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Sep 4, 10:02 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
1002 AM EDT Thu Sep 4 2025

TNZ013-014-041445-
Claiborne TN-Campbell TN-
1002 AM EDT Thu Sep 4 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CLAIBORNE AND NORTHERN
CAMPBELL COUNTIES THROUGH 1045 AM EDT...

At 1002 AM EDT, Doppler radar was tracking a strong thunderstorm over
Zion Hill, or 11 miles south of Williamsburg, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Tazewell, Harrogate, Jellico, Springdale, Cumberland Gap, Arthur,
Indian Mountain State Park, Clairfield, and White Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 8363 3639 8364 3642 8380 3643 8380
      3642 8381 3642 8383 3643 8386 3643 8388
      3650 8431 3651 8431 3651 8427 3652 8426
      3659 8426 3658 8369 3660 8367
TIME...MOT...LOC 1402Z 275DEG 31KT 3658 8421

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 10:56 PM EDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea34 min
Sep 4, 6:02 AM EDTAreal Flood AdvisoryMRXBlount118 min
Sep 4, 10:02 AM EDTSpecial Weather StatementMRXClaiborne43 min
Sep 4, 10:58 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins32 min
Sep 4, 11:29 AM EDTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan46 min
Sep 4, 11:43 AM EDTSpecial Weather StatementMRXGrainger, Hamblen47 min
Sep 4, 12:02 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan43 min
Sep 4, 12:09 PM EDTSpecial Weather StatementMRXRoane51 min
Sep 4, 12:14 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins46 min
Sep 4, 12:39 PM EDTSpecial Weather StatementMRXJohnson51 min
Sep 4, 12:46 PM EDTTornado WarningMRXAnderson, Knox, Morgan, Roane44 min
Sep 4, 12:51 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington39 min
Sep 4, 1:01 PM EDTSevere Thunderstorm WarningMRXGreene44 min
Sep 4, 1:04 PM EDTSpecial Weather StatementMRXCarter41 min
Sep 4, 1:15 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox45 min
Sep 4, 1:22 PM EDTSevere Thunderstorm WarningMRXUnicoi38 min
Sep 4, 1:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane35 min
Sep 4, 1:52 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier41 min
Sep 4, 1:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox49 min
Sep 4, 2:04 PM EDTAreal Flood AdvisoryMRXAnderson, Knox, Morgan, Roane3 hr
Sep 4, 2:12 PM EDTSpecial Weather StatementMRXClaiborne, Hancock33 min
Sep 4, 2:18 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock42 min
Sep 4, 2:25 PM EDTSevere Thunderstorm WarningMRXSevier50 min
Sep 4, 2:30 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXBlount, Knox, Sevier45 min
Sep 4, 2:43 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott20 min
Sep 4, 2:55 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins50 min
Sep 4, 2:56 PM EDTSevere Thunderstorm WarningMRXBlount, Knox19 min
Sep 4, 3:07 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier18 min
Sep 4, 3:09 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier45 min
Sep 4, 3:35 PM EDTSpecial Weather StatementMRXGrainger, Union40 min
Sep 4, 3:43 PM EDTSevere Thunderstorm WarningMRXRoane47 min
Sep 4, 3:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane14 min
Sep 4, 4:27 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon, Roane3 hr
Sep 4, 4:31 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane11 min
Sep 4, 4:36 PM EDTSpecial Weather StatementMRXSevier39 min
Sep 4, 4:54 PM EDTSpecial Weather StatementMRXMeigs, Rhea51 min
Sep 4, 11:20 AM EDTSpecial Weather StatementMRXLee, Scott40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2025Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.